Arkansas, 2017

Damaging Winds in Arkansas, July 8, 2017

July 8, 2017 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed along and ahead of a cold front that moved into northwestern Arkansas during the early morning hours of July 8th. The strongest storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along and ahead of a cold front that moved into northwestern Arkansas during the early morning hours of July 8th. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 8, 5:27 AM CST, 18 minutes earlier.

Area forecast discussion, Jul 8, 5:27 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
627 AM CDT Sat Jul 8 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are expected outside of thunderstorm areas during
the valid forecast period. MVFR to IFR conditions are expected
with scattered thunderstorms affecting area TAF sites into this evening.

&&

.PREV DISCUSSION... /Issued 329 AM CDT Sat Jul 8 2017/

DISCUSSION...

Storm chances this weekend and a return to more typical summer
time heat will be the main items of interest this morning.

A cluster of thunderstorms developed near the synoptic front over
the Ozarks during the overnight. Another storm cluster developed
on the high Plains near the tail end of said front. The storm
activity is moving generally to the south and east. More storm
development is expected later today along outflow boundaries left
behind by the storms over western AR/far eastern OK and by an MCV
that the latest hi-res guidance suggests will develop from the
high Plains storm cluster. With these two mechanisms in play, the
greatest storm coverage should be across SE OK and perhaps
portions of west central AR. A marginal pulse severe hail/wind
risk will exist with the storms. Storm development and coverage
will be a bit more uncertain on Sunday, but at least low chances
for storms will exist near the tail end of the old front/deep
layer moist axis.

After being a fixture over the western CONUS thru June and into
early July, the data continues to suggest that the ridge aloft
will slide east over the southern tier of states for this upcoming
work week. Day after day of hot and humid weather is in the
offing, with some potential for isolated storms in the terrain,
though coverage/uncertainty precludes adding mentionable PoPs at
this point.

Bottom line, a return to more typical July heat is expected, and
will last for many days.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   91  74  92  74 /  50  20  20  10
FSM   91  74  92  73 /  40  10  30  10
MLC   91  72  91  73 /  50  20  30  10
BVO   91  69  92  70 /  30  10  20  10
FYV   88  67  88  69 /  20  10  20  10
BYV   88  67  88  70 /  10  10  20  10
MKO   90  71  90  72 /  40  20  20  10
MIO   91  69  90  73 /  10  10  20  10
F10   90  71  91  72 /  50  20  20  10
HHW   91  72  91  73 /  30  20  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...10
Hazardous weather outlook, Jul 8, 3:55 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 AM CDT Sat Jul 8 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 AM CDT Sat Jul 8 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly south of Interstate 40.
	ONSET...Ongoing and again later this Afternoon.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Southeast Oklahoma and west-central Arkansas.
	ONSET...This Afternoon.

DISCUSSION...
A thunderstorm complex will exit western Arkansas this morning with
another complex decaying across portions of central Oklahoma with a few
storms possibly straying into northeast Oklahoma before diminishing.
Additional thunderstorms are expected to develop this afternoon in
the vicinity of the outflow boundaries left over from the morning storms.
The storms this afternoon will have the potential to become strong to
severe with strong gusty winds and large hail the main concern. Locally
heavy rainfall will also be possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY through Friday...No Hazards.

EXTENDED DISCUSSION...
The potential for thunderstorms will continue on Sunday especially
across southeast Oklahoma and west-central Arkansas in the vicinity
of any outflow boundaries.

High pressure will prevail for the work week with a return of hot
temperatures. High temperatures each afternoon will be in the 90s across
much of eastern Oklahoma and western Arkansas.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 8, 1:21 AM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
221 AM CDT SAT JUL 8 2017

OKZ063-080745-
Delaware OK-
221 AM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELAWARE COUNTY
UNTIL 245 AM CDT...

At 221 AM CDT, a strong thunderstorm was located 4 miles south of
Bernice, moving southeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Jay...                            Grove...
Bernice...                        Cleora...
Honey Creek State Park...         Bernice State Park...
Zena...

LAT...LON 3667 9485 3647 9468 3638 9490 3653 9501
      3658 9500
TIME...MOT...LOC 0721Z 327DEG 17KT 3656 9490
Special weather statement, Jul 8, 1:56 AM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
256 AM CDT SAT JUL 8 2017

ARZ019-020-029-080830-
Sebastian AR-Franklin AR-Crawford AR-
256 AM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...SOUTHERN
CRAWFORD AND NORTHERN SEBASTIAN COUNTIES UNTIL 330 AM CDT...

At 256 AM CDT, strong thunderstorms were located along a line
extending from 5 miles southwest of Ozark to 3 miles northwest of Van
Buren. Movement was southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Ozark...                          Charleston...
Alma...                           Barling...
Lavaca...                         Mulberry...
Dyer...                           Branch...
Denning...                        Rudy...
Bloomer...                        Figure Five...
Kibler...                         Central City...
Concord...                        Caulksville...
Shibley...                        Vesta...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 1 and 36.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 24.

LAT...LON 3537 9375 3538 9376 3540 9379 3542 9380
      3531 9381 3532 9392 3525 9392 3527 9442
      3554 9443 3555 9384 3537 9373
TIME...MOT...LOC 0756Z 325DEG 12KT 3542 9388 3547 9440
Special weather statement, Jul 8, 2:50 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
350 AM CDT SAT JUL 8 2017

ARZ001-OKZ063-080930-
Benton AR-Delaware OK-
350 AM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BENTON AND
SOUTHEASTERN DELAWARE COUNTIES UNTIL 430 AM CDT...

At 350 AM CDT, a strong thunderstorm was located 5 miles southeast of
Jay, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Siloam Springs...                 Jay...
Gentry...                         Decatur...
West Siloam Springs...            Colcord...
Springtown...                     Maysville...
Lake Eucha State Park...          Cherokee City...

LAT...LON 3627 9439 3616 9462 3616 9465 3638 9486
      3649 9468
TIME...MOT...LOC 0850Z 321DEG 18KT 3639 9472
Special weather statement, Jul 8, 3:04 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
404 AM CDT SAT JUL 8 2017

ARZ019-020-029-080945-
Sebastian AR-Franklin AR-Crawford AR-
404 AM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...SOUTH
CENTRAL CRAWFORD AND NORTHEASTERN SEBASTIAN COUNTIES UNTIL 445 AM
CDT...

At 403 AM CDT, a strong thunderstorm was located over Lavaca, moving
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Charleston...                     Greenwood...
Lavaca...                         Branch...
Bloomer...                        Washburn...
Burnville...                      Fort Chaffee...
Central City...                   Milltown...
Vesta...                          Ursula...

LAT...LON 3523 9403 3514 9403 3514 9414 3510 9414
      3510 9416 3509 9416 3509 9417 3537 9429
      3544 9409 3526 9392 3523 9392
TIME...MOT...LOC 0903Z 329DEG 23KT 3534 9416
Special weather statement, Jul 8, 4:09 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
509 AM CDT SAT JUL 8 2017

ARZ029-081030-
Sebastian AR-
509 AM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEBASTIAN COUNTY
UNTIL 530 AM CDT...

At 509 AM CDT, a strong thunderstorm was located 3 miles south of
Burnville, moving southeast at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Mansfield...                      Washburn...
Burnville...                      Milltown...
Crossroads...                     Witcherville...
Dayton...

LAT...LON 3514 9403 3514 9414 3510 9414 3510 9416
      3509 9416 3509 9419 3508 9420 3508 9422
      3507 9422 3507 9423 3514 9428 3523 9412
      3516 9403
TIME...MOT...LOC 1009Z 323DEG 20KT 3513 9419
Special weather statement, Jul 8, 5:14 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
614 AM CDT SAT JUL 8 2017

ARZ019-020-029-081200-
Sebastian AR-Franklin AR-Crawford AR-
614 AM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...SOUTH
CENTRAL CRAWFORD AND SEBASTIAN COUNTIES UNTIL 700 AM CDT...

At 614 AM CDT, strong thunderstorms were located along a line
extending from 4 miles east of Lavaca to 4 miles southeast of Arkoma.
Movement was southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Charleston...
Greenwood...                      Barling...
Lavaca...                         Mansfield...
Huntington...                     Branch...
Bloomer...                        Washburn...
Excelsior...                      Burnville...
Fort Chaffee...                   Jenny Lind...
Central City...                   Crossroads...
Witcherville...                   Dayton...
Mill Creek...                     Milltown...

This includes Interstate 540 between mile markers 9 and 14.

LAT...LON 3523 9402 3514 9403 3514 9414 3510 9414
      3509 9419 3508 9420 3508 9422 3506 9425
      3506 9423 3505 9423 3504 9427 3532 9443
      3535 9443 3541 9405 3528 9392 3523 9392
TIME...MOT...LOC 1114Z 325DEG 23KT 3535 9410 3531 9440

The radar

The Western Arkansas radar (KSRX), 26 km away, was scanning. The volume nearest the first event began at 11:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 8, 5:45 AM CST
Where
Crawford County, 1 mi N of Alma
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.495, -94.230

Strong thunderstorm wind blew down multiple trees just north of town.

Thunderstorm Wind, Benton

When
July 8, 5:55 AM CST
Where
Benton County, 5 mi E of Bentonville
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.370, -94.130

Strong thunderstorm wind blew down numerous trees in Little Flock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711332, 711334.